WEDNESDAY, May 27, 2009 (Health.com) — People who take the widely used cancer drug Xeloda may find that their fingerprints disappear, an odd side effect that could be a major obstacle when traveling to countries—such as the United States—that require fingerprint identification.
In fact, a 62-year-old man from Singapore was detained at airport customs for four hours in 2008 after U.S. immigration officers couldn't detect his fingerprints. They released the man, who was taking Xeloda, when they “were satisfied that he was not a security threat,” Eng-Huat Tan, MD, of the National Cancer Centre in Singapore and his colleagues report in a case study published in Annals of Oncology.
Xeloda (capecitabine) is just one of several chemotherapy drugs that can cause a side effect known as hand-foot syndrome, in which the palms of the hands and the soles of the feet redden and itch. In the worst cases, the skin blisters and cracks, and people may be unable to walk or hold anything in their hands, notes Dr. Otis Brawley, MD, a medical oncologist and the chief medical officer at the American Cancer Society.
The skin on the hands can slough off, taking a person’s fingerprints with it, Dr. Brawley explains. When the skin grows back, the fingerprints usually come back too. Cases like that reported by Dr. Tan and his team are likely to be rare, Dr. Brawley says: “Most of the people who get this problem are not going to end up with the loss of all fingerprints—or any of their fingerprints, actually.”
The patient in the Annals of Oncology report, "Mr. S” (the authors don’t use his name because of confidentiality concerns), had been treated for advanced head and neck cancer. He was doing well after chemotherapy with cisplatin and 5-fluorouracil, and then started taking Xeloda to prevent the cancer from returning, according to Dr. Tan and his team. Mr. S developed mild hand-foot syndrome, but the side effect didn't bother him enough for doctors to take him off the drug.
Next page: Patient stopped at the airport
Patients taking Xeloda typically aren’t told that the drug can erase their fingerprints, Dr. Tan says, and people who have lost their fingerprints probably don’t even know it.
In December 2008, after being on Xeloda for more than three years, Mr. S went to visit relatives in the United States. Customs officials couldn’t detect his fingerprints, so they detained him. After releasing him, they recommended that Mr. S bring a note from his oncologist the next time he traveled.
It might make sense for people taking Xeloda to get a note from their doctor if they plan to travel, Dr. Brawley says. But few people taking the medication are likely to feel up to traveling, he points out.
Nevertheless, more and more people may be taking the drug long-term, and these individuals should be aware that losing their fingerprints is a possibility, Dr. Tan and his team say. “These patients should prepare adequately before traveling to avert the inconvenience that Mr. S was put through,” the study concludes.
“Hand-foot syndrome symptoms (peeling of the palms) could possibly lead to difficulties in detecting a fingerprint,” according to a statement from Roche Laboratories, the maker of the drug. “HFS symptoms are reversible by interrupting Xeloda treatment.” The manufacturer notes that the syndrome is a known side effect of a number of cancer drugs and that the “syndrome is already on the label for Xeloda, along with guidelines to manage the syndrome in those patients who experience it.”